Oklahoma, 2021

Damaging Wind in Oklahoma, July 17, 2021

July 17, 2021 · NWS OUN · 1 event in 1 county or zone

An outflow boundary moved southward out of Kansas and served as a focus for numerous thunderstorm development through the afternoon and evening of the 17th. Storms were mostly sub-severe but one report of severe wind was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

An outflow boundary moved southward out of Kansas and served as a focus for numerous thunderstorm development through the afternoon and evening of the 17th. Storms were mostly sub-severe but one report of severe wind was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 17, 1:35 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jul 17, 1:35 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Norman OK
235 PM CDT Sat Jul 17 2021

...New SHORT TERM, LONG TERM...

.UPDATE...
Issued at 101 PM CDT Sat Jul 17 2021

Update to increase PoPs further south.

Deep, moist convection will continue to develop along and outflow
boundary and ahead of a remnant MCV moving out of the TX panhandle
thru this afternoon. Although deep layer shear is lacking a bit,
moderate instability and high low level theta-e will likely
contribute to a few robust updrafts developing within clusters
into at least the early evening hours. In fact, one supercell is
currently located near Okeene. The main threat will be damaging
wind gusts along this boundary into the evening, perhaps nearing
portions of the OKC metro, where DCAPE ridge will reside from
there SE along the I-44 corridor. High rainfall rates will also
accompany the storms so localized flash flooding appears a bit
more likely now. All grids have been sent.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 224 PM CDT Sat Jul 17 2021

Scattered thunderstorms will continue through the afternoon and
evening across the region. It appears that the overall intensity
should diminish after sunset, as storms lose their ground
connection (become elevated). Elevated storms are expected to
continue overnight, and into Sunday morning, when a similar
scenario to today's should redevelop. Storms may be marginally
severe again, or at least threaten to be severe, particularly
across the northern half of Oklahoma.

Temperatures will be highly dependent on precipitation this
afternoon and early evening. HRRR values, with some slight
southward geographic alterations, seemed to be the best bet for
the rest of today.

CmS
&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 224 PM CDT Sat Jul 17 2021

The Sunday night/Monday/Monday night shortwave trough appears to
be on schedule, still. It will bring more organization to the
otherwise near-random pattern of convection as it passes north-
to-south across the region. In its wake, a somewhat cooler and
drier airmass is expected to cover Oklahoma, and to a lesser
extent, north Texas for a few days.

As the week progresses, a large ridge across the western part of
the country will expand into the Plains. The position of the ridge
will keep Oklahoma/north Texas in generally north to northeast
flow (aloft...mainly southerly at the surface) for several days.
During this time, temperatures will begin to creep back up, and
rain chances will dwindle to near zero...unless one or more of the
small upper-level disturbances randomly forecast by the medium
range models actually comes to fruition.

CmS
&&

.AVIATION...
(18Z TAFS)
Issued at 101 PM CDT Sat Jul 17 2021

Thunderstorms will continue to develop from near SWO to north of
CSM over the next few hours and move SE later today. Very heavy
rainfall will accompany them so expect visbys to easily drop to
3SM and may need to amend for lower. It's unclear how long this
activity will last thru tonight so possible adjustments/inclusions
of TS to SPS and LAW could be needed.

&&

.UPPER AIR...
Issued at 101 PM CDT Sat Jul 17 2021

An Upper Air flight is not planned for today.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  73  92  70  86 /  40  40  50  60
Hobart OK         72  94  71  89 /  40  20  40  50
Wichita Falls TX  75  95  74  91 /  20  20  20  50
Gage OK           70  94  68  89 /  40  30  50  40
Ponca City OK     70  87  69  84 /  30  30  60  60
Durant OK         75  94  73  90 /  20  30  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...23
LONG TERM....23
AVIATION...03
Hazardous weather outlook, Jul 17, 10:49 AM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1149 AM CDT Sat Jul 17 2021

OKZ004>048-050>052-TXZ083>090-181700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1149 AM CDT Sat Jul 17 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Thunderstorms are expected this afternoon through this evening
across much of northern and central Oklahoma. Severe thunderstorms
capable of damaging wind gusts up to 60 mph and localized heavy
rainfall will be the main threats.

.Heat...
An increase in temperatures and dew point temperatures will lead
to heat index values of 100 to 105 degrees fahrenheit this
afternoon. Heat indices, combined with mostly sunny skies and
light winds, may lead to heat exhaustion or heat stroke. Limit
strenuous outdoor activities, find shade, and stay hydrated.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Thunderstorms...
Thunderstorm chances will continue across portions of our area
every day through next week. Some of the storms on Sunday could be
strong to marginally severe across northern Oklahoma with up to
quarter size hail and 60 mph wind gusts as the main hazards.
Flooding due to heavy rainfall will also be possible overnight
Sunday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 17, 2:12 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
312 PM CDT Sat Jul 17 2021

OKZ019-025-172100-
Oklahoma OK-Logan OK-
312 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma and
southern Logan Counties Until 400 PM CDT...

AT 311 PM CDT, a strong thunderstorm was located 5 miles southwest of
Guthrie, moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Northern Edmond, Guthrie, Cedar Valley, Navina and Seward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3568 9766 3585 9760 3595 9728 3568 9721
TIME...MOT...LOC 2011Z 258DEG 12KT 3578 9749

03
Special weather statement, Jul 17, 2:21 PM CST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
321 PM CDT Sat Jul 17 2021

OKZ023-024-172115-
Canadian OK-Caddo OK-
321 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR west central Canadian and
northwestern Caddo Counties Until 415 PM CDT...

AT 319 PM CDT, a strong thunderstorm was located 4 miles southwest of
Hinton, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Hinton, Binger, Lookeba and Cedar Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3540 9858 3554 9845 3548 9816 3525 9834
TIME...MOT...LOC 2019Z 296DEG 9KT 3543 9842

03
Special weather statement, Jul 17, 2:32 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
332 PM CDT Sat Jul 17 2021

OKZ025-172130-
Oklahoma OK-
332 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Oklahoma County
Until 430 PM CDT...

AT 329 PM CDT, a strong thunderstorm was located over southwestern
Edmond, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Northern Oklahoma City, Edmond, Midwest City, Spencer, Arcadia,
Forest Park, Lake Aluma and Downtown Edmond.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3572 9728 3548 9740 3560 9757 3573 9751
TIME...MOT...LOC 2029Z 296DEG 7KT 3562 9748

03
Special weather statement, Jul 17, 2:33 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
333 PM CDT Sat Jul 17 2021

OKZ024-027-172100-
Grady OK-Canadian OK-
333 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR northeastern Grady and
southeastern Canadian Counties Until 400 PM CDT...

AT 332 PM CDT, a strong thunderstorm was located 6 miles southwest of
Yukon, moving southeast at 10 MPH.

HAZARDS INCLUDE...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Southwestern Oklahoma City, Yukon, Mustang, Tuttle, Union City, Minco
and Bridge Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3552 9767 3520 9767 3538 9797 3557 9787
TIME...MOT...LOC 2032Z 296DEG 7KT 3546 9784

03
Special weather statement, Jul 17, 3:01 PM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
401 PM CDT Sat Jul 17 2021

OKZ023-172145-
Caddo OK-
401 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Caddo County Until 445 PM
CDT...

AT 354 PM CDT, a strong thunderstorm was located near Albert, moving
south at 20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Anadarko, Binger, Fort Cobb, Eakly, Gracemont, Fort Cobb Reservoir
and Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3530 9858 3537 9825 3499 9809 3494 9859
TIME...MOT...LOC 2054Z 344DEG 18KT 3521 9840

03
Special weather statement, Jul 17, 3:03 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
403 PM CDT Sat Jul 17 2021

OKZ024-027-172145-
Grady OK-Canadian OK-
403 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR northern Grady and southeastern
Canadian Counties Until 445 PM CDT...

AT 402 PM CDT, a strong thunderstorm was located 4 miles southeast of
Minco, moving south at 20 MPH.

HAZARDS INCLUDE...
Wind gusts to 40 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Chickasha, Blanchard, Mustang, Tuttle, Minco, Amber, Bridge Creek,
Pocasset, Middleberg and Tabler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3542 9780 3523 9767 3502 9767 3501 9809
      3531 9804
TIME...MOT...LOC 2102Z 344DEG 18KT 3528 9789

03

The radar

The Norman radar (KTLX), 62 km away, was scanning. The volume nearest the first event began at 21:12 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grady

When
July 17, 3:11 PM CST
Where
Grady County, 1.78 mi SW of Minco
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
35.290, -97.960

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976401.